Anatomy of a Dialysis Clinic: Heparin

Heparin.

Almost all dialysis patients receive it.  Too much can cause huge consequences, too little can clot off the dialysis blood circuit and cause further enemic conditions in our already enemic patients.

So we walk this thin red line on what is exceptable and what is not.  We base the heparin dose off of the persons weight and align it with either “low dose” or “high dose”. 

 These doses are not set in stone, it really is based on a lot of factors.  Your protime levels, whether or not you are on coumidin and really how fast your body clots.  Not everyone is the same and just because you weigh more then the person next to you doesn’t always mean you will be on a higher dose of Heparin.

 Recently a few deaths have occured due to improper santitary conditions of the manufacturing site in China.  As of April 2008 69 deaths across the US are suspected to be from the batch from China.

There was also the very public med dose mix up of Dennis Quads twins.  The kids are all right and basically it was a dosing error that has nothing to do with the drug itself and everything to do with well a dose mix-up.  Very serious indeed, it happens, we can try everything we can to make it not happen but honestly as long as humans are involved it will continue to happen.

As someone who works in dialysis, I have heard the concerns of many many patients.  We even recently had the State, you know the big ole Health Department role on by and check our heparin logs and supply to make sure we (1) did not give anyone the tainted heparin (2) followed the FDA guidelines for disposing of tainted medication if we did in fact receive it.  We passed with flying colors just so you know.

You may be asking: WHAT ARE THE FREAKING SYMPTOMS LADY?!

It has been reported that those involved with the tainted heparin had:

-Chest pain

-shortness of breath

-low blood pressure

-stomach pain

-vomiting

Basically a typical allergic reaction.  You should all be aware that no other complaints have come forth since February, which means Baxter acted and dialysis clinics and hospitals alike pulled it off their shelf in enough time to protect as many patients as possible.

Heparin has gotten a bad wrap lately but honestly it is neccessary for most dialysis patients at this time, we need your blood to not clot when it hits the dialyzer so you can actually have dialysis.  There are however a few things that the average dialysis patient must communicate with your dialysis practitioner.

-If you are female, tell us when menstration starts

-if you’re bleeding at home

-on coumidin or recently been told to lower or up your dose

-take aspirin on a daily basis

-have had surgery in the past 24 hours or will have surgery in the next 24 hours

-have taken a fall recently

-have a head wound

These are important so that we do not accidently cause more harm then good.  If these things have happened to you no worries there are ways to work around the no heparin law. 

 

Advertisements

~ by Kim on May 14, 2008.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

 
%d bloggers like this: